Texas, 2011

Wildfire in Texas, April 7, 2011

April 7, 2011 · NWS BRO · 1 event in 1 county or zone

Temperatures soaring to the upper 90s and humidity dropping to the mid to upper 30s combined with parched grass and brush, and sustained 20 foot winds near 20 mph with gusts between 25 and 30 mph to rapidly spread a small wildfire in Hidalgo County during the afternoon of April 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Temperatures soaring to the upper 90s and humidity dropping to the mid to upper 30s combined with parched grass and brush, and sustained 20 foot winds near 20 mph with gusts between 25 and 30 mph to rapidly spread a small wildfire in Hidalgo County during the afternoon of April 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 7, 11:27 AM CST, 33 minutes earlier.

Area forecast discussion, Apr 7, 11:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1227 PM CDT THU APR 7 2011

.AVIATION...STRONG SOUTHERLY FLOW TO PERSIST THE REMAINDER OF
TODAY. UPPER LOW PRESSURE TROUGH MOVING SOUTH ALONG THE WEST COAST
WILL MAINTAIN A STRONG SOUTHERLY FLOW THROUGH FRIDAY. GUSTS OF UP
TO 35 KNOTS ARE EXPECTED ALONG THE HIGHWAY 77 CORRIDOR TODAY AND
POSSIBLY SPREAD TO HIGHWAY 281 IN HIDALGO COUNTY FRIDAY. AS WINDS
DECOUPLE PARTIALLY TONIGHT A LOW LEVEL JET OF 40 TO 45 KNOTS FROM
THE SOUTH WILL DEVELOP BETWEEN 03 AND 06Z AND PERSIST INTO MID
MORNING FRIDAY. STRATUS TO DEVELOP OVERNIGHT AS STRONG INVERSION
SETS UP AROUND 2000 FEET. MVFR CIGS BETWEEN 15-20K FEET CAN BE
EXPECTED OVERNIGHT. GRADUALLY CLEARING DURING THE LATE MORNING AND
EARLY AFTERNOON PROVIDING MOST AREAS WITH VFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 1101 AM CDT THU APR 7 2011/

UPDATE...WILL BE ISSUING A WIND ADVISORY FOR CAMERON AND WILLACY
COUNTIES THROUGH 5 PM. WINDS ARE GUSTING OVER 40 MPH AT
BROWNSVILLE AIPRORT AND APPROACHING 40 MPH AT HARLINGEN.

PREV DISCUSSION... /ISSUED 949 AM CDT THU APR 7 2011/

UPDATE...CURRENT FORECAST ON TRACK WITH ONLY A FEW CHANGES TO
THE DEW POINTS AND SKY COVER. DEWPOINTS WERE LOWERED MAINLY WEST
OF HIGHWAY 281 SINCE THE GRIDS WERE SHOWING HIGHER VALUES THEN
CURRENTLY ARE OBSERVED. AFTERNOON MIXING SHOULD ALLOW FOR SOME
DRIER AIR TO MIX TO THE SURFACE. STRONGER SOUTHERLY WINDS SHOULD
NOT ALLOW FOR AN APPRECIABLE FALL OF DEW POINTS EAST IF 281
ESPECIALLY ALONG HIGHWAY 77. DRIER AIR OUT WEST ALONG WITH HOT
TEMPERATURES WILL PUSH AFTERNOON HUMIDITIES BELOW 30 PERCENT.
WINDS HOWEVER SHOULD REMAIN BELOW 15 MPH SO NO FIRE HAZARD
HEADLINES EXPECTED. FIRE SPREAD WILL BE ENHANCED ACROSS THE EAST
TODAY DUE TO THE WINDS BUT HIGH HUMIDITY VALUES BETWEEN 50 AND 60
PERCENT SHOULD DETER EXTREME OR CRITICAL FIRE BEHAVIOR. SOME
ADJUSTMENTS TO SKY COVER WAS MADE FOR TONIGHT AND FRIDAY OTHERWISE
THE REMAINDER OF THE FORECAST IS ON TRACK.

MARINE...PRESSURE GRADIENT TO REMAIN STRONG THROUGH AT LEAST
FRIDAY WITH PERIODIC ISSUANCE OF SMALL CRAFT ADVISORIES OR
MARGINAL CONDITIONS THROUGH THE NEXT 36 HOURS. NEAR SHORE AND THE
LAGUNA LIKELY TO SEE THE BULK OF THE WINDS WITH DAYTIME HEATING
ADDING TO THE COASTAL JET MAX. WILL MAINTAIN ALL ADVISORIES AS OF
THIS TIME WITH LOCAL OBSERVATIONS ALONG THE COAST INDICATING WINDS
STEADILY INCREASING. SEAS HAVE BUILT BETWEEN 5 AND 6 FEET THIS
MORNING. THESE CONDITIONS SHOULD PREVAIL THE REMAINDER OF TODAY AND
POSSIBLY BUILD ANOTHER FOOT TONIGHT AS WINDS PICK UP ACROSS THE
FAR OFFSHORE WATERS. SIMILAR CONDITIONS EXPECTED FRIDAY WITH WINDS
DIMINISHING FAR OFFSHORE IN THE MORNING AND THEN INCREASING ACROSS
THE LAGUNA AND NEAR SHORE WATERS DURING THE DAY.

FIRE WEATHER...SEE SHORT TERM ABOVE FOR ADDITIONAL INFORMATION.
STRONGER WINDS ALWAYS INCREASE THE POTENTIAL FOR WILDFIRE GROWTH AND
SPREAD...ESPECIALLY WHEN YOU INCLUDE CURED VEGETATION. THUS...THE
NEXT COUPLE OF DAYS WILL INDEED REQUIRE HEIGHTENED VIGILANCE.
HOWEVER...THE STRONGEST WINDS WILL OCCUR IN THE COASTAL AND NEAR
COASTAL REGIONS INCLUDING CAMERON AND WILLACY COUNTIES. LOOKING
ACROSS THESE AREAS AND THE REST OF DEEP SOUTH TEXAS...EITHER 20 FT
WINDS OR RELATIVE HUMIDITY VALUES MAY BE MET INDIVIDUALLY...BUT NOT
AT THE SAME TIME. AS A RESULT...WILL NOT ISSUE A RANGELAND FIRE
DISCUSSION NOR WATCH/WARNING.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR TXZ254>257.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ130-132-
     135-150-155.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/51
Hazardous weather outlook, Apr 7, 4:16 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
516 AM CDT THU APR 7 2011

TXZ248>250-252>255-081030-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
516 AM CDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-081030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
516 AM CDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL BE ONGOING TODAY...SHIFTING
FROM OFFSHORE TO NEARSHORE AND THE LAGUNA MADRE. AN ADVISORY MAY
BE REQUIRED OFFSHORE AGAIN TONIGHT WITH WINDS 20 KNOTS AND ABOVE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON AND OFF AGAIN SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST
THROUGH MONDAY IN THE WAKE OF A COLD FRONT. AFTER MONDAY...HIGH
PRESSURE WILL SPREAD OUT OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ251-256-257-081030-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
516 AM CDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED RIP CURRENT RISK IS LIKELY TO CONTINUE THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hidalgo

When
April 7, 12:00 PM CST to 5:00 PM CST
Where
Hidalgo forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A wildfire quickly spread to 35 acres in the Baullion area of Hidalgo County during the afternoon of the 7th, threatening four homes which were saved by local fire fighters. One firefighter was injured.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291680.